Alert archive / Utah / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 33, NWS Salt Lake City, UT

June 5, 2015Garfield County, Kane County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 5, 2015, 11:21 AM MDT for Garfield County, Kane County, Utah. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2015, 11:21 AM MDT (17:21 UTC)
Expired
Jun 5, 2015, 12:00 PM MDT
In force
39 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Garfield County, UT, Kane County, UT

The radar

The Cedar City radar (KICX), 83 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 5.4 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

874 
WUUS55 KSLC 051721
SVRSLC
UTC017-025-051800-
/O.NEW.KSLC.SV.W.0033.150605T1721Z-150605T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1121 AM MDT FRI JUN 5 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL GARFIELD COUNTY IN UTAH...
  NORTH CENTRAL KANE COUNTY IN UTAH...

* UNTIL NOON MDT

* AT 1120 AM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR HENRIEVILLE...OR 28 MILES
  SOUTHWEST OF ESCALANTE...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ESCALANTE...HENRIEVILLE...TROPIC...CANNONVILLE AND KODACHROME BASIN
  STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3741 11204 3752 11219 3794 11180 3776 11151
TIME...MOT...LOC 1720Z 219DEG 28KT 3752 11202 

$$

CRK
3 follow-up statements
852 
WWUS55 KSLC 051731
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1131 AM MDT FRI JUN 5 2015

UTC017-025-051800-
/O.CON.KSLC.SV.W.0033.000000T0000Z-150605T1800Z/
GARFIELD UT-KANE UT-
1131 AM MDT FRI JUN 5 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON MDT FOR
SOUTH CENTRAL GARFIELD AND NORTHWESTERN KANE COUNTIES...

AT 1129 AM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED OVER HENRIEVILLE...OR 23 MILES
SOUTHWEST OF ESCALANTE...MOVING NORTHEAST AT 35 MPH.

AT 1123 AM MDT...A WIND GUST TO 57 MPH WAS REPORTED AT BRYCE CANYON 
NATIONAL PARK. 

LOCATIONS IMPACTED INCLUDE...
ESCALANTE...HENRIEVILLE...TROPIC...CANNONVILLE AND KODACHROME BASIN
STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

&&

LAT...LON 3748 11193 3753 11218 3794 11180 3776 11151
TIME...MOT...LOC 1729Z 212DEG 29KT 3760 11198 

$$

CRK
201 
WWUS55 KSLC 051742
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1142 AM MDT FRI JUN 5 2015

UTC025-051751-
/O.CAN.KSLC.SV.W.0033.000000T0000Z-150605T1800Z/
KANE UT-

1142 AM MDT FRI JUN 5 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KANE COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
KANE COUNTY. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3766 11206 3794 11180 3776 11151 3753 11185
      3753 11193
TIME...MOT...LOC 1741Z 212DEG 29KT 3769 11191 

$$

UTC017-051800-
/O.CON.KSLC.SV.W.0033.000000T0000Z-150605T1800Z/
GARFIELD UT-
1142 AM MDT FRI JUN 5 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON MDT FOR
SOUTH CENTRAL GARFIELD COUNTY...

AT 1141 AM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTHEAST OF HENRIEVILLE...
OR 17 MILES WEST OF ESCALANTE...MOVING NORTHEAST AT 35 MPH.

AT 1123 AM...A WIND GUST TO 57 MPH WAS REPORTED AT BRYCE CANYON 
NATIONAL PARK.

LOCATIONS IMPACTED INCLUDE...
ESCALANTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

&&

LAT...LON 3766 11206 3794 11180 3776 11151 3753 11185
      3753 11193
TIME...MOT...LOC 1741Z 212DEG 29KT 3769 11191 

$$

CRK
552 
WWUS55 KSLC 051757
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1157 AM MDT FRI JUN 5 2015

UTC017-051807-
/O.EXP.KSLC.SV.W.0033.000000T0000Z-150605T1800Z/
GARFIELD UT-
1157 AM MDT FRI JUN 5 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GARFIELD COUNTY
WILL EXPIRE AT 1200 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER 
GUSTY WINDS UP TO 50 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3766 11206 3794 11180 3776 11151 3753 11185
      3753 11193
TIME...MOT...LOC 1756Z 219DEG 28KT 3769 11191 

$$

CRK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 10:32 AM MDT, 49 minutes earlier.

Area forecast discussion, Jun 5, 10:32 AM MDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1032 AM MDT FRI JUN 5 2015

.SYNOPSIS...THE LOW PRESSURE SYSTEM OVER SOUTHERN CALIFORNIA WILL
TURN NORTHEAST LATER TODAY. THIS LOW WILL TRACK SLOWLY NORTHEAST
THROUGH THE GREAT BASIN OVER THE WEEKEND. SHOWERS AND
THUNDERSTORMS WILL COVER MUCH OF THE REGION THROUGH SATURDAY...
THEN GRADUALLY DECREASE IN AREAL COVERAGE ON SUNDAY.

&&

.DISCUSSION...THE UPPER LOW CURRENTLY ALONG THE SOUTHERN
CALIFORNIA COAST STILL ON TRACK TO TURN NORTHEAST LATER TODAY.
THIS LOW WILL MAINTAIN A CIRCULATION CENTER AS IT MOVES SLOWLY
NORTHEAST ACROSS THE GREAT BASIN TONIGHT THROUGH EARLY SUNDAY.
LATER ON SUNDAY THIS LOW WILL EVOLVE INTO AN ELONGATED UPPER
TROUGH EXTENDING FROM SOUTHERN WYOMING SOUTHWEST INTO THE EASTERN
PACIFIC THROUGH SOUTHERN/CENTRAL CALIFORNIA FOR EARLY NEXT WEEK.

A SIGNIFICANT INCREASE IN MOISTURE OCCURRED OVERNIGHT ACROSS
EASTERN AND NORTHERN UTAH...AND ACROSS EXTREME SOUTHWEST UTAH.
TWO VORTICITY LOBES ROTATING NORTH OUT AHEAD OF THE MAIN LOW ARE
IN PLAY TODAY. THE NORTHERN MOST FEATURE CURRENTLY OVER FAR
NORTHERN UTAH HAS PRODUCED AN INCREASING AREA OF CONVECTIVE PRECIP
OVER THE PAST COUPLE OF HOURS. THE NOSE OF THE UPPER JET WORKING
INTO SOUTHEAST UTAH HAS BROUGHT AN INCREASE IN UPPER DIVERGENCE
WHICH IS SUPPORTING DEEP CONVECTION ACROSS NORTHWEST UTAH. THIS
ORGANIZED ACTIVITY SHOULD MOVE NORTH AND WEST OF THE STATE BY
EARLY THIS AFTERNOON.

A SECOND VORTICITY LOBE EVIDENT IN WATER VAPOR IMAGERY EXTENDS
FROM CENTRAL NEVADA SOUTHEAST INTO EAST-CENTRAL ARIZONA AT THIS
TIME. CONVECTION GENERATED ALONG THIS VORTICITY LOBE APPEARS TO
BE USING THE MOISTURE DISCONTINUITY ACROSS SOUTHWEST UTAH AS THE
FOCUS FOR LOW-LEVEL LIFT AND THE RESULTANT DEEP CONVECTION. THE
STRONG CONVECTION ACROSS SOUTHWEST UTAH WILL LIKELY TURN TO THE
NORTHWEST AND WEAKEN A BIT OVER THE NEXT SEVERAL HOURS. STRONG
STORMS WILL LIKELY DEVELOP ALONG THE SOUTHERN END OF THE
VORTICITY LOBE AS IT ROTATES NORTH OUT OF ARIZONA AND RIDES UP
ALONG THE MOISTURE DISCONTINUITY THROUGH CENTRAL UTAH...AND POINTS
EAST IN THE MORE UNSTABLE AND VERY MOIST AIR MASS OVER FAR EASTERN
UTAH.

BY SATURDAY WIDESPREAD PRECIPITATION SHOULD EXIST AS THE STILL
ORGANIZED UPPER LOW MOVES NORTHEAST THROUGH UTAH. THE HEAVIEST
PRECIP WILL LIKELY FORM ALONG THE NORTHERN AND EASTERN FLANKS OF
THE UPPER LOW...WITH SOME REDUCED ACTIVITY ACROSS THE SOUTHWEST
UTAH AS SIGNIFICANTLY DRIER AIR WORKS IN BEHIND THE UPPER LOW.
SUSPECT THAT THE MODEL QPFS ARE A BIT LOW DUE TO THE TROPICAL
NATURE OF THE AIR MASS AND WEAK MEAN LAYER FLOW ASSOCIATED WITH
THIS SYNOPTIC-SCALE FEATURE.

NO ADDITIONAL UPDATES PLANNED AT THIS TIME. SEVERE WEATHER COULD
BE AN ISSUE THIS AFTERNOON WITH DEEP LAYER INSTABILITY AND DECENT
SHEAR IN PLAY.

&&

.AVIATION...WINDS WILL BECOME PREDOMINANTLY NORTH-NORTHWEST AT
THE SLC TERMINAL AFTER 20Z...DEVELOPING SHOWERS THIS AFTERNOON MAY
IMPACT WIND DIRECTION AT TIMES. WINDS WILL BECOME PREDOMINANTLY SE
AGAIN AFTER 03Z TONIGHT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...CONGER
AVIATION...RUTZ

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jun 5, 4:45 AM MDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
445 AM MDT FRI JUN 5 2015

UTZ001>016-019>021-517-518-WYZ021-061045-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
445 AM MDT FRI JUN 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS UTAH
TODAY AND TONIGHT AS AN APPROACHING LOW PRESSURE SYSTEM INTERACTS
WITH DEEP MOISTURE. THE GREATEST COVERAGE AND MOST INTENSE
ACTIVITY CAN BE EXPECTED OVER EASTERN AND SOUTHERN UTAH...WHERE
THERE IS A POTENTIAL FOR AN ISOLATED SEVERE THUNDERSTORM OR TWO
THIS AFTERNOON AND EVENING...WITH DAMAGING WIND BEING THE MOST
LIKELY HAZARD. THERE IS ALSO SOME POTENTIAL FOR LOCALLY RAIN AND
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WITH THE LOW PRESSURE SYSTEM AND DEEP MOISTURE IN PLACE OVER THE
FORECAST AREA...NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED ON SATURDAY...WITH SOME ACTIVITY LINGERING INTO SATURDAY
NIGHT. THERE WILL ONCE AGAIN BE A POTENTIAL FOR LOCALLY HEAVY RAIN
AND FLASH FLOODING...PRIMARILY OVER SOUTHERN AND EASTERN UTAH.

CONVECTIVE ACTIVITY ON SUNDAY SHOULD BE WEAKER IN NATURE AND
GENERALLY CONFINED TO NORTHERN AND CENTRAL UTAH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 1:32 PM MDTSpecial Weather StatementSLCKane43 min
Jun 5, 1:34 PM MDTSevere Thunderstorm WarningSLCIron, Kane, Washington26 min
Jun 5, 1:47 PM MDTSevere Thunderstorm WarningSLCKane, San Juan28 min
Jun 5, 2:12 PM MDTSpecial Weather StatementSLC48 min
Jun 5, 2:15 PM MDTFlash Flood WarningSLCCarbon, Emery3 hr
Jun 5, 2:47 PM MDTFlash Flood WarningSLCGarfield, Wayne4 hr
Jun 5, 3:22 PM MDTSevere Thunderstorm WarningSLCKane23 min
Jun 5, 3:41 PM MDTSevere Thunderstorm WarningSLCKane49 min
Jun 5, 5:03 PM MDTFlash Flood WarningSLCKane3 hr
Jun 5, 5:57 PM MDTAreal Flood AdvisorySLCWashington93 min

Nearby

Severe Thunderstorm Warnings in Utah, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.